BALTIMORE — It's a "zombie drug" called Xylazine, also referred to as "tranq,"and the Maryland Health Department said it's seeing an uptick in mixtures with street drugs causing an increase in overdose deaths within the state of Maryland.
"It's used for sedation and pain management, and it's used on kittens as well as elephants. It's very effective and approved for veterinary use but it's not approved for human use,” said Harriet Smith, the Director of Education at the Baltimore Harm Reduction Coalition.
Smith says it's something to take serious. While it's not an opioid when mixed with one, like fentanyl, the signs and symptoms can cause blue/grayish skin, severe wounds and slowed breathing and heart rate.
"So we got these two things; opioids which is fentanyl and xylazine that do some similar things on the body and we now have them mixed,” said Smith.
Mixing them can extend the effects of the fentanyl, and sometimes someone may not even be aware it's in the drugs they're using.
"We are catching up as service providers to learn more about it and to make sure we educate the people that we serve so that they know about it too. A lot of people are new to hearing about it," said Smith.
When mixed, she says it's hard to tell which drug led to an overdose, so it's best to resort to Narcan when an overdose is suspected.
Smith said, "So Narcan will not work on Xylazine but Narcan continues to work on opioids and since they're often mixed, Narcan should absolutely be used if we suspect and opioid related overdose."